I am 19 I have always suffered anxiety but it was now unbearable. I couldn't get any sleep and was barely eating. I am now taking paxil 20 mg a day and I am worried this will cause a weight gain. I have always been a fit healthy girl. I eat well and exercise daily. I am hoping there is a way around the usual weight gain side effect or if I can do certain things to avoid it. If i don't increase my calorie intake will i still gain weight? Thank you so much to anyone who answers I am a little scared now.
I have recently been but on Paxil for anxiety disorder.I dont want to gain weight. How to avoid it?
- 22 Oct 2014 by MelD17
- 28 October 2014
- paxil, depression, obesity, eating disorder, anxiety, obsessive compulsive disorder, panic disorder, generalized anxiety disorder, sleep, weight, disorder
I would have you reevaluate the "eating well" part of that. Many times what we believe to be eating well is not. Look into sugars, Sweeteners, Hydration, Gluten, Empty Carbs, Good Fats, Soy Dairy, when and how much we eat.
Hi, Mel!~ If you're lucky you won't gain weight because Brintellix is more weight-neutral than the older AD's and weight gain is not a *usual* side effect. Only a percentage of users do.
I've never gained an ounce on any AD, including Brintellix.
Good to hear you're a healthy girl! Keep it up.
Good luck, WCV
Yes, on paxil it is possible that you will still gain weight. That and Remeron are the two antidepressants that actually affect how you metabolize blood sugar and slows metabolism. The weight gain risk here is similar to the older mood stabilizers in that it changes bodily metabolism. However- if you're already a high metabolizer you might not be hit so hard. If this was a significant concern I would not have gone on this drug though- Paxil is one of like 7 or 8 others that are just as effective. Why paxil? Celexa is pretty sedating if thats the reason. Alternatively though- you could add Wellbutrin to offset the weight, once the anxiety is managed. Welbuttrin inceases your metabolic rate.
Hi, the majority of antidepressants will increase your appetite and decrease your metabolism. So it is very easy to gain weight unfortunately. If you are an active female the government guidelines are to limit your daily food & drink intake to 2000 calories. Less if you aren't as active. Taking in to consideration the medication, you might want to reduce your calorie intake by 200 calories + and see if this stabilises your weight...
I took it for 10 years and lost weight. It's not the med, it's feeling better and more normal. Some eat more when they feel good, some eat more to get through their depression. I HAVE DONE BOTH!!! Don't be afraid, just take the good advise everyone here has given you and keep exercising, eating healthy, but treat yourself and don't whatever you do be HARD on yourself!!! Now, back to my Snickers Bar. LOL
You're 19 years old and by your own admittance, an active, healthy and fit girl. At 19, your metabolism should still be very strong and you have to eat to keep your health, it's that simple. I think worrying about weight gain will only add to your anxiety.
My main concern for you is your anxiety and how to combat it so you can lead a normal life. I think the focus here should be on that and not on any weight gain issues. Unless you are in an industry, or line of work, (model, fighter, etc.) that requires you to maintain your weight, you shouldn't place focus on gaining weight because in the effort to keep your weight off, you might end up unwell due to your worries about it.
I wish you the best and keep us appraised of your progress.
I have always reminded my doctor that I am very sensitive to weight gain so we always try drugs that will help me feel better and dont add weigt. How ever if you feel the drugs working I would stick with it.
I have a college degree in exercise science and nutrition. As long as you work out and eat right, you will not gain weight. The science of it is this simple "calories in vs. calories out". You will be fine!
I can only pass on my experience using paxil. I was in my 50's when I started using them for anxiety disorder. I did not gain weight. However I started having terrific pains in my head, often while sleeping, which would suddenly wake me up with the strength of an electric shock. It was an extremely unnerving experience which I did not at first connect with the use of the drug. I did not make the connection until a friend who had also taken them told me she had to stop them because she was having "electric pains" Since that described what I had experienced often, I stopped them and the "electric pains" stopped. I wish you luck. I'm sorry you are experiencing this at such a young age. Have you looked into a more natural approach? Perhaps a naturopath could help. Any way, be alert for such side effects.
- Paxil Information for Consumers
- Paxil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Paxil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.